Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 81, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 27, 2003, 5:32 PM EDT for Montour County, Northumberland County, Union County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2003, 5:32 PM EDT (21:32 UTC)
- Expired
- Jul 27, 2003, 6:15 PM EDT
- In force
- 43 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Montour County, PA, Northumberland County, PA, Union County, PA
The radar
The State College radar (KCCX), 99 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 272132
SVRCTP
PAC093-097-119-272215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 PM EDT SUN JUL 27 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTOUR COUNTY IN CENTRAL PENNSYLVANIA
NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA
UNION COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 615 PM EDT.
* AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM DELAWARE RUN TO 9 MILES NORTHWEST
OF SPRUCE RUN RESERVIOR...MOVING SOUTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ALLENWOOD AROUND 545 PM.
SPRUCE RUN RESERVIOR AROUND 550 PM.
FOREST HILL AROUND 555 PM.
NEW COLUMBIA AROUND 600 PM.
MILTON AROUND 605 PM.
MONTANDON AROUND 610 PM.
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4122 7681 4108 7713 4091 7700 4100 7658
4115 7674
DEVOIR
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:35 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 27, 2:35 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 235 PM EDT SUN JUL 27 2003 ...CHANGES... WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW. MAIN THING WILL BE TO ADD FLOOD WATCH FOR N TIER COUNTIES UNTIL 10 PM...AS THIS AREA IS STILL QUITE WET FROM LAST WEEKS STORMS. WILL CALL FOR SLIGHT CHC NEXT SUNDAY. ...DISC... ...SHORT TERM... STORMS FORMING TO THE NORTH...BUT NOT SEVERE YET. MID LEVELS ARE QUITE WARM...AND REAL FRONT WELL TO THE NW OVER THE CENTRAL GREAT LAKES. THUS THINK MOST OF THE AREA WILL BE DRY PRIOR TO 18Z...THEN SOME SHOWERS AND STORMS LATER THIS AFTERNOON...MAINLY N PA...EXCEPT FOR A FEW S PA EARLY ON. SOME OF THE ACTION MAY WORK BACK INTO S PA...BEFORE WEAKENING LATER TONIGHT. NOT A LOT OF CONVERGENCE WITH FRONT...BUT WINDS AT 5000 FEET ABOUT 45 KNOTS...THUS STORMS WILL BE MOVING. WILL HAVE TO WATCH FOR BOWS ETC. DIRECTIONAL SHEAR (SRH) WOULD BE DECENT IF WE CAN BACK LOW LEVEL FLOW LOCALLY...BUT THINK THIS WILL BE HARD TO DO IN MOST AREAS...BEST CHC NE PA. WITH MID LEVELS SO WARM...WILL NEED VILS IN THE UPPER 50S OR HIGHER...OR SOME TYPE OF VELOCITY SIGNITURE FOR SEVERE. PW/S ARE QUITE HIGH...BUT BETTER WELL TO THE WEST. STORMS WILL BE MOVING...THUS POSSIBLE...BUT NOT OF HUGE CONCERN...UNLESS LINES TRAIN. MAIN CONCERN IS UP TOWARDS WARREN...MCKEAN COUNTIES ETC...AS IT IS STILL QUITE WET...THUS WILL ISSUE FLOOD WATCH. DEWPOINTS IN THE MODERATE RANGE...GOT A WAYS TO GO. HOWEVER...STILL QUITE WARM FOR THE TIME OF DAY. WILL EDGE TEMPS UP A TAD. WILL EDGE WINDS UP A TAD. BEST DYNAMICS REMAIN NORTH OF THE AREA PRIOR TO SUNSET. THUS OVERALL...THINK BEST CHC OF SEVERE THIS AFT...WILL BE NE PART OF CWA. ...LONG TERM... PUT A CHC/SLIGHT CHC IN FOR MONDAY NIGHT...INTO TUESDAY...AVN HAS WEAK WAVE ALONG FRONT. SHOULD BE A DECENT DAY ON WED AND THU. CHC OF SHOWERS THU NIGHT INTO SAT...AS FAIRLY DEEP TROUGH SETS UP TO THE WEST (MREFS ABOUT 1 STANDARD DEVIATION BELOW NORMAL HEIGHTS). ...OTHER... SPS OUT FOR SLIGHT RISK ALL AREAS. .CTP... PA...FLOOD WATCH UNTIL 10 PM FOR ZONES PAZ004>006-010>011-037. MARTIN
Hazardous weather outlook, Jul 27, 4:55 AM EDT, 12 hours 37 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-271100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 455 AM EDT SUN JUL 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A COLD FRONT WILL PUSH SOUTHWARD FROM THE GREAT LAKES TODAY...PRODUCING SCATTERED THUNDERSTORMS OVER PENNSYLVANIA LATER TODAY. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD PRODUCE DAMAGING WINDS OR LARGE HAIL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WIND GUSTS...OR HAIL WITH A DIAMETER OF 3/4 INCH OR GREATER. KF
In the hours before
Special weather statement, Jul 27, 2:17 PM EDT, 3 hours 15 minutes before
PAZ005-006-037-271915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 217 PM EDT SUN JUL 27 2003 ...A STRONG THUNDERSTORM WILL AFFECT MCKEAN...TIOGA AND POTTER COUNTIES... AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM GENESEE TO PORT ALLEGANY...MOVING EAST AT 45 MPH. THE THUNDERSTORMS WILL BE NEAR ROULETTE AROUND 225 PM...ULYSSES...HARRISON VALLEY AROUND 230 PM...KNOXVILLE...WESTFIELD...COUDERSPORT AROUND 235 PM...DENTON HILL STATE PARK AROUND 245 PM...LYMAN RUN STATE PARK AROUND 250 PM...TIOGA AND TIOGA JUNCTION AROUND 255 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. DANGELO
Special weather statement, Jul 27, 4:29 PM EDT, 1 hour 3 minutes before
PAZ012-041-042-045-046-272130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 429 PM EDT SUN JUL 27 2003 ...STRONG THUNDERSTORMS WILL AFFECT SULLIVAN...CLINTON AND LYCOMING COUNTIES LATE THIS AFTERNOON... AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES SOUTHWEST OF TOWANDA TO 14 MILES NORTH OF MONTOURSVILLE TO 13 MILES NORTHWEST OF WILLIAMSPORT TO 21 MILES NORTHWEST OF LOCK HAVEN...MOVING SOUTHEAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR WATERVILLE AT 440 PM...LINCOLN FALLS...GLEN UNION AT 445 PM...FORKSVILLE...AND CAMMAL AT 450 PM...MILL HALL...LOCK HAVEN...AND WILLIAMSPORT BETWEEN 450 PM AND 5 PM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ALSO...EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS LINE OF STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. RATHER...STAY INDOORS AND AWAY FROM WINDOWS. REFRAIN FROM USING ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING. LAMBERT/DEVOIR/MACH
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:02 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 43 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.